On June 23, a 71-year-old woman came to a gastroenterologist for evaluation of polyps. The patient had no constipation, but reported right lower quadrant pain. Her medical history included hypertension, osteopenia, hyperlipidemia, and renal artery stenosis. She had undergone a colonoscopy six years earlier during which five polyps were removed.
The gastroenterologist recommended the patient undergo an EGD and colonoscopy to evaluate her for erosive esophagitis and Barrett’s esophageal disease and to rule out colon polyps and malignancy. During this visit, the patient was given instructions for her bowel prep. The notes list: “Dulcolax 4 tabs BID and Fleet 60 ml x 3.” She was given an instruction sheet to take home.
The gastroenterologist performed the EGD and colonoscopy on July 20. The results of the EGD were normal. The colonoscopy revealed three rectal polyps and sigmoid diverticulosis, but no other abnormalities.
On July 22, the patient was brought to the emergency department of a local hospital after having diarrhea for three days. She reported ongoing lightheadedness and an episode of syncope after she was given medication to clean out her bowel. She had produced a large volume of stool in the previous days.
The patient was diagnosed with acute renal failure. The presence of muddy brown casts in her urine led physicians to consider that acute tubular necrosis caused her renal failure.
The nephrologist documented that the patient’s serum creatinine was 9.3 mg/dL and her BUN was 62 mg/dL upon admission. The initial impression was that the acute tubular necrosis was likely the result of diarrhea and diminished oral intake leading to volume depletion. The plan was to infuse normal saline, monitor electrolytes and fluid balance, and consider dialysis if her BUN approached 100 mg/dL.
After a complicated hospital course, the patient was discharged on August 9. She required chronic maintenance hemodialysis. She received a kidney transplant two years later and is currently doing well.
A lawsuit was filed against the gastroenterologist, alleging that he prescribed an excessive amount of bowel prep before the colonoscopy. This excessive amount caused the patient to become dehydrated and led to her renal failure. The plaintiffs further alleged that the gastroenterologist did not warn the patient about the risks of the bowel prep, and did not clearly instruct her about the need to stay hydrated.
After attending a national meeting and learning about a study in which physicians were using greater than the manufacturer recommendation of the Fleet bowel prep, the defendant began using the amount from the study. His patients began experiencing better results for a while, but the gastroenterologist decided on his own to increase the bowel prep. This patient was the only patient to experience an adverse reaction from the bowel prep.
The defense of this case was complicated by the defendant’s off-label use of bowel-prep medications. Two gastroenterologists who reviewed this case for the defense did not support the dosage of bowel prep. “Although there is reasonable justification for use of a greater than 2 dose (90 ml) regimen of sodium phosphate in preparation for colonoscopy, the regimen prescribed (three 60 ml doses, 180 ml total) would be considered by most practicing gastroenterologists to be of the level that may pose a higher risk of inducing significant dehydration as well as other adverse effects such as electrolyte disturbance and renal insufficiency.”
This case was settled on behalf of the gastroenterologist.
Risk management considerations
When a medication is prescribed for an off-label use or in a dosage exceeding the recommended dose, the physician’s rationale should be entered in the medical record. Documentation of the discussion that occurred informing the patient of the risks, benefits, and alternatives when ordering a bowel prep greater than the manufacturer recommendations would have been beneficial and indicated that the patient was informed and involved in the decision making process. Providing clearly written instructions to the patient about the need to maintain a certain volume intake may have been helpful to the patient and the physician.